Electroconvulsive Therapy in a Geriatric Heart Transplant Patient
Mrs. K is a 77-year-old woman with multiple medical problems, including insulin-dependent diabetes mellitus, peripheral vascular disease, peptic ulcer disease, and hypertension. Her cardiac history is significant for idiopathic dilated cardiomyopathy that developed at the age of 55 years, leading to severe congestive heart failure (CHF). After a deteriorating course, Mrs. K underwent a heart transplant in 1991. She has a long but poorly described history of mental illness. She was hospitalized in the 1950s for a “nervous breakdown,” although no records were available, and her family was unsure of the specific diagnosis or treatment. She had one other known psychiatric hospitalization in 1993 for major depressive disorder with psychotic features, which responded to medication and psychosocial support. Mrs. K was admitted to a university hospital inpatient psychiatric unit in September 2001 after being transferred from a nearby community hospital. The patient had been hospitalized for approximately one month due to a severe episode of major depressive disorder with psychotic features, and was responding poorly to treatment. Her recent history showed a complex pattern of decline in both her medical and psychiatric conditions.
In May 2001, she developed progressively worsening symptoms of depression after an episode of CHF. Attempts at outpatient management included changing her medication regimen from bupropion and risperidone to citalopram and quetiapine, with no improvement. She became paranoid and disorganized, developed delusions about food, and began refusing her immunosuppressive medications, which led to her initial hospitalization. Mrs. K was treated with a regimen of venlafaxine 75 mg and risperidone 1 mg daily, with no improvement. At the time of transfer to the university hospital, she displayed ideas of reference, believed she was receiving messages from the television, and displayed paranoid ideation that her family intended to harm her. Her mood was significantly depressed, and she displayed mood-congruent delusions of guilt that she was responsible for ruining the entire heart transplant program at the hospital. Shortly after admission, it was decided to evaluate Mrs. K for electroconvulsive therapy (ECT), as it was believed to be the fastest and most effective method of treatment.
Due to concern regarding her heart transplant, consultations were requested from cardiology and geriatric medicine. Specific concerns regarding ECT included the patient’s labile electrolytes and her echocardiogram, which revealed left ventricular hypertrophy and severe tricuspid regurgitation. The impression of the treatment team was that Mrs. K could safely undergo ECT with close monitoring of her fluid and electrolyte status. She was treated with furosemide 80-160 mg daily for CHF, with potassium chloride 80 mEq daily, and magnesium oxide 250 mg daily to correct her electrolytes. Mrs. K gave informed consent for ECT and underwent her first treatment in September 2001. She was anesthetized with methohexital 60 mg and succinylcholine 70 mg. The treatment stimulus utilized was 288 millicoulombs (mC). Her motor and electroencephalogram (EEG) seizures both lasted 36 seconds.
Three treatments per week were given. Her seizure threshold increased rapidly. During ECT #6 she required 576 mC—the maximum dose allowable with the device used by the hospital. For ECT #7 she required pretreatment with caffeine 500 mg to lower her seizure threshold enough to allow for therapeutic treatment. Mrs. K’s symptoms of depression improved. She became less paranoid, more active on the unit, and she started eating some of her meals. Two additional treatments were given. Unfortunately, after ECT #9 she became disoriented and confused. Her Mini-Mental State Examination score was 9/30, compared to 29/30 on admission, indicating a significant decline in cognition. She was noted to be dyspneic with mild tachycardia, and an electrocardiogram showed signs of right ventricular strain. Mrs. K was transferred to the cardiology service for further work-up and treatment for medical causes contributing to her delirium. The patient improved significantly with diuresis. She was transferred back to inpatient psychiatry after three days, with a diagnosis of CHF exacerbation. It was decided not to pursue further ECT, as her mood was stable.
Although her cognition had improved, Mrs. K had not fully returned to her previous baseline. Her psychiatric medications were adjusted for ongoing therapy. Venlafaxine was increased to 150 mg daily, and risperidone was reduced to 0.5 mg daily. Due to physical deconditioning that developed, Mrs. K was discharged to a rehabilitation facility after 42 days in the hospital. The patient returned home and remained stable until mid-2003. She had two psychiatric hospitalizations due to depressed mood, poor oral intake, and paranoia consisting of mood-congruent delusions. These admissions were notable for a component of mood lability, agitation, and aggressive behavior toward staff. Electroconvulsive therapy resulted in remission of her mood and behavioral symptoms. Multiple medical problems complicated the patient’s hospital course each time. Her diabetes was difficult to control due to several hypoglycemic episodes. The patient suffered from frequent urinary tract infections, requiring multiple courses of antibiotic treatment. Close collaboration with the geriatric medicine and cardiology services was required to manage the patient, and she was discharged home again.
Electroconvulsive therapy is a safe and effective treatment for major depressive disorder, particularly in cases complicated by psychotic features or in episodes marked by severe symptoms.1 It is widely used to treat depression that is accompanied by refusal to eat, severe suicidal ideation, and psychomotor retardation, or when the episode is refractory to medication therapy. Many studies have shown that the response rate to ECT is faster and more robust than treatment with antidepressant medication.1 The safety of ECT is high, with an overall mor-tality rate of 0.002%.1
Although the risks of ECT are low, cardiovascular complications are one of the primary concerns in patients with known cardiac disease. Cardiac transplantation is an extreme example of this situation, and often has been considered by clinicians to be a relative contraindication to ECT. The often fragile state of a transplant recipient, combined with uncertainty over the cardiovascular response of a denervated transplanted heart to electroshock and subsequent seizure, make both the psychiatric and medical team hesitant to use ECT as a treatment option. This hesitance is amplified for geriatric patients, who are often considered more unstable due to multiple medical problems and concurrent medications.1
Three case reports in the literature show the use of ECT in heart transplant patients; all were patients younger than 65 years of age who underwent short-term courses of treatment.2-4 This case illustrates the successful use of ECT in a geriatric patient over the course of several years. It also underscores the vital need for medical assessment prior to ECT to reduce the risk for complications that may occur during treatment (Table).1,5 The cardiovascular response of the transplanted—and therefore denervated—heart can be difficult to predict. Electroconvulsive therapy is associated with an increase in blood pressure and periods of both reduced and increased heart rate.5 Bradycardia, the initial response to the ECT stimulus, is due to vagal stimulation, and therefore would not be expected to occur in a heart transplant patient. If bradycardia does occur, it is important to remember that a transplanted heart will not respond to anticholinergic agents that are typically given, such as atropine.4,5
Secondary tachyarrhythmia is due to circulating catecholamines released during the seizure, and although it has been hypothesized that in the transplanted heart there may be a catecholamine sensitivity, this does not appear to be a problem in the clinical treatment of patients.6 Premedication with antihypertensive agents, such as beta blockers, is an option when blood pressure control is of concern. In this case, Mrs. K’s other medical problems were more of an issue than her cardiovascular response. She experienced blood glucose fluctuations post-treatment, likely brought on by the general metabolic stress of seizure. These fluctuations were controlled using intravenous 5% dextrose prior to and during treatment. Notably, the delirium experienced during her first course of ECT was related to a CHF exacerbation. This highlights the need to consider all medical causes of acute mental status changes rather than assume that they are caused by post-ECT delirium.1,5
OUTCOME OF THE CASE PATIENT
Following the patient’s last psychiatric hospitalization, maintenance ECT was recommended due to her high risk of relapse when treated with antidepressant medication. Mrs. K underwent a course of weekly ECT as an outpatient for several months, which she tolerated well. The patient was then transitioned to biweekly maintenance ECT, with stable remission of her depression. She required only minimal modifications to the standard ECT procedure. Etomidate is used instead of methohexital for anesthesia, as it is believed to be safer from a cardiac standpoint. No anticholinergic medications, such as glycopyrrolate, are given. Her mood remains stable, and she has not required hospitalization. This case illustrates the safety and efficacy of ECT as both an acute intervention and for long-term maintenance treatment in the geriatric heart transplant patient with multiple medical problems.
This work has been supported by the American Association for Geriatric Psychiatry/Bristol-Myers Squibb Fellowship Program.